Alert archive / Maryland / Tornado Warnings in 2003

Tornado Warning 24, NWS Baltimore/Washington

August 26, 2003Charles County, Maryland

NWS Baltimore/Washington issued this tornado warning at Aug 26, 2003, 6:31 PM EDT for Charles County, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 6:31 PM EDT (22:31 UTC)
Expired
Aug 26, 2003, 7:00 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Charles County, MD

The radar

The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 262231
TORLWX
MDC017-262300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
631 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  CHARLES COUNTY IN SOUTHERN MARYLAND

* UNTIL 700 PM EDT.

* AT 631 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 2 MILES WEST OF IRONSIDES...MOVING SOUTHEAST AT 15
  MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO 
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE 
SUBSTANTIAL SHELTER. AVOID WINDOWS

IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN
BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

LAT...LON 3854 7719 3852 7728 3837 7724 3845 7704

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 26, 3:35 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 3:35 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE AUG 26 2003

SHORT TERM (TONIGHT-WED)

...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT...

TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM
NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME
POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE
TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY
THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO
CLIMB BACK TO NEAR 90 AFTER MORNING RAIN.

IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS
ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE
TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN
HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG
WV /MANASSAS TO ADW LINE.

TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE
STORMS AND CHANCE OF SVR WX.

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...
GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED
LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS
BY THE WEEKEND.

UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF
COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE
SOUTHERN ZONES WEDNESDAY NIGHT.  SOME DRIER AIR EXPECTED TO MOVE IN
FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY.
WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON
THURSDAY  WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD
GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY
FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE.

NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING
ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY
THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM EDT, 7 hours 31 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Local storm report, Aug 26, 4:14 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAMES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    RESTON                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        A FEW TREES DOWN ONTO
                                          APARTMENT BUILDING.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                    NUMEROUS TREES DOWN WEST
                                          AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0345 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MORGAN                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY MORGAN COUNTY 911.

0400 PM    COUNTYWIDE                WV   WIND DAMAGE 08/26/03
8/26/03    BERKELEY                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED BY
                                          BERKELEY COUNTY 911
Special weather statement, Aug 26, 5:05 PM EDT, 1 hour 26 minutes before
VAZ041-052-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT TUE AUG 26 2003

AT 505 PM EDT...DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS MOVING ACROSS LOUDOUN AND FAIRFAX COUNTIES THESE
STORMS HAVE SENT OUT STRONG WINDS IN TO PRINCE WILLIAM AND FAUQUIER
COUNTIES. THESE WINDS CAN BE AS STRONG AS 40 MPH. THE COMMUNITIES OF
BULL RUN...HAYMARKET...MANASSAS ...MANASSAS PARK AND THE PLAINS WILL
BE AFFECTED BY THESE WINDS THROUGH 600 PM EDT.
Local storm report, Aug 26, 5:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                     NUMEROUS TREES DOWN
                                          ACROSS WESTERN AND
                                          CENTRAL PORTION OF THE
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0400 PM    SHARPSBURG                MD   65 MPH TSTM GUST
08/26/03   WASHINGTON                     REPORTED BY SKYWARN.

0415 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   CARROLL                        A FEW TREES DOWN.REPORTED
                                          BY CARROLL COUNTY 911.

0425 PM    BURKITTSVILLE             MD   WIND DAMAGE
08/26/03   FREDERICK                      GAPLAND ROAD CLOSED BY
                                          DOWNED TREES. REPORTED BY
                                          SKYWARN.
Local storm report, Aug 26, 5:24 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    KEARNEYSVILLE             WV   WIND DAMAGE
08/26/03   JEFFERSON                      NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0430 PM    LAYTONSVILLE              MD   WIND DAMAGE
08/26/03   MONTGOMERY                     NUMEROUS TREES DOWN
                                          BLOCKING ROUTE 108.
                                          REPORTED BY SPOTTER.

0430 PM    FREDERICK                 MD   WIND DAMAGE
08/26/03   FREDERICK                      A FEW TREES DOWN.
                                          REPORTED BY SKYWARN.

0430 PM    GARRISON                  MD   WIND DAMAGE
08/26/03   BALTIMORE                      NUMEROUS TREES DOWN.
                                          POWER OUTAGES. REPORTED
                                          BY BALTIMORE COUNTY 911.

0440 PM    POINT OF ROCKS            MD   60 MPH TSTM GUST
08/26/03   FREDERICK                      MEASURED BY SPOTTER.

0505 PM    STERLING                  VA   0.75 IN HAIL
08/26/03   LOUDOUN                        PENNY SIZED HAIL WAS
                                          REPORTED IN STERLING
                                          PARK. REPORTED BY OFF
                                          DUTY NWS MET.

0515 PM    GREENBELT                 MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 POWER LINES DOWNED ONTO
                                          CAPITOL BELTWAY AT
                                          GREENBELT. INTERSTATE
                                          CLOSED. REPORTED BY
                                          MEDIA.

0518 PM    BRANDYWINE                MD   0.75 IN HAIL
08/26/03   PRINCE GEORGES                 PENNY SIZED HAIL FELL.
                                          REPORTED BY SKYWARN.
Local storm report, Aug 26, 5:34 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BELTSVILLE                MD   75 MPH TSTM GUST
08/26/03   PRINCE GEORGES                 A SPOTTER RECORDED A WIND
                                          GUST OF 78 MPH. LOTS OF
                                          TREE DAMAGE IN VICINITY.

0530 PM    BOWIE                     MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 LARGE TREES DOWN.
                                          REPORTED BY SKYWARN.
Local storm report, Aug 26, 6:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   ANNE ARUNDEL                   HUNDREDEDS OF TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ANNE ARUNDEL COUNTY
                                          911.

0455 PM    COUNTYWIDE                VA   WIND DAMAGE
08/26/03   ARLINGTON                      NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ARLINGTON COUNTY 911.

0500 PM    COUNTYWIDE                VA   WIND DAMAGE
08/26/03   FAIRFAX                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY FAIRFAX COUNTY 911.

0500 PM    WASHINGTON                DC   WIND DAMAGE
08/26/03   DISTRICT OF COLUMBIA           NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY DISTRICT OF COLUMBIA
                                          EMA.

0508 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   HOWARD                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HOWARD COUNTY 911.

0515 PM    MCLEAN                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        ROUTE 193 /GEORGETOWN
                                          PIKE/ CLOSED BY DOWNED
                                          TREES. REPORTED BY
                                          FAIRFAX COUNTY 911.

0530 PM    ALEXANDRIA                VA   WIND DAMAGE
08/26/03   ALEXANDRIA                     A FEW TREES DOWN.REPORTED
                                          BY ALEXANDRIA COUNTY 911.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:10 AM EDTSevere Thunderstorm WarningLWXMontgomery50 min
Aug 26, 3:07 PM EDTSevere Thunderstorm WarningLWXWashington53 min
Aug 26, 3:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick79 min
Aug 26, 3:58 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington32 min
Aug 26, 4:17 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore73 min
Aug 26, 4:20 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery70 min
Aug 26, 4:38 PM EDTSevere Thunderstorm WarningLWXPrince George's97 min
Aug 26, 4:47 PM EDTSevere Thunderstorm WarningLWXAnne Arundel73 min
Aug 26, 5:14 PM EDTSevere Thunderstorm WarningLWXCalvert61 min
Aug 26, 5:43 PM EDTSevere Thunderstorm WarningLWXCharles62 min
Aug 26, 6:12 PM EDTSevere Thunderstorm WarningLWXSaint Mary's93 min
Aug 26, 6:15 PM EDTSevere Thunderstorm WarningLWXCalvert60 min
Aug 26, 7:00 PM EDTSevere Thunderstorm WarningLWXCharles45 min

Nearby

Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.